Georgia, 2024

Damaging Wind in Georgia, April 21, 2024

April 21, 2024 · NWS JAX · 1 event in 1 county or zone

Late afternoon and early evening isolated strong to severe storms produced wind damage across NE FL south of the I-10 corridor and near the local Atlantic coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Late afternoon and early evening isolated strong to severe storms produced wind damage across NE FL south of the I-10 corridor and near the local Atlantic coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 21, 12:51 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 21, 12:51 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
151 PM EDT Sun Apr 21 2024

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE...

.NEAR TERM...
Issued at 146 PM EDT Sun Apr 21 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Showers and storms will build across the forecast area this
afternoon ahead of an advancing cold front moving in from out of
the west, with gusty winds building in from out of the southwest.
Potential for the formation of strong to severe storms will
increase this afternoon as the trough ahead of the cold front
interacts with diurnal heating this afternoon. Primary threats
associated with severe storms today will be damaging winds and
hail near 1 inch in diameter. Convection will dissipate and move
offshore later tonight with scattered lingering showers clearing
out by Monday morning. High temperatures today will occur ahead of
the frontal passage with max temps ranging into the upper 80s.
Overnight low temperatures will drop down into the 50s and the
lower 60s.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 146 PM EDT Sun Apr 21 2024

The cold front has made its way south and out of the area,
blazing a trail of cooler temperatures in the upper 60s to low 70s
behind it. Skies will be partly to mostly cloudy as moisture
trails behind the front with 20-35 percent chances of some
lingering rain showers and thunderstorms mainly east of Route 301.

Tuesday, Temperatures will begin to warm as high pressure fills in
behind the front bringing drier conditions and clear skies.
Temperatures will be in the mid to upper 70s, staying in the lower
70s along the coast.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 146 PM EDT Sun Apr 21 2024

High pressure ridging settles over the area for wednesday
creating clear skies and allow temperatures to continue to
increase into the upper 70s to low 80s. A cold front looks to move
through the area wednesday evening/Thursday morning but
conditions look to be too dry for any precipitation at this time.
Temperatures will continue to warm, getting into the 80s by
Thursday with slightly cooler temperatures along the coast only
warming slightly by the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 146 PM EDT Sun Apr 21 2024

Showers and thunderstorms will build across southeast Georgia and
northeast Florida today ahead of an advancing cold front.
There is a potential for strong to severe storms to form in
association with the front, capable of producing damaging winds
and small hail. Showers and storms will disperse and move offshore
tonight with drier conditions settling in over the region on
Monday.

&&

.MARINE...
Issued at 146 PM EDT Sun Apr 21 2024

A cold front will approach the area waters today and will bring
increased offshore winds and a chance of afternoon and evening
thunderstorms. The front will enter the southeast Georgia waters
late this afternoon and move through the rest of the coastal
waters tonight. A surge of northerly winds is expected behind the
front tonight and will lead to small craft advisories for most of
the area waters beginning on Monday. Winds will decrease and turn
onshore Tuesday to Wednesday as high pressure then builds across
area waters once again. Another cool front will pass through the
waters during the latter part of next week with onshore winds
returning by next weekend.

Rip Currents: A low-end moderate risk of rip currents for
northeast FL beaches today with surf up to 2 to near 3 ft based on
swells of 2 ft at 11 seconds. Increased threat of rip currents
and long shore currents expected Monday due to the gusty northerly
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  54  71  47  77 /  20   0   0   0
SSI  56  69  55  72 /  50  10   0   0
JAX  56  71  52  74 /  60  10   0   0
SGJ  60  71  58  74 /  70  20   0   0
GNV  57  74  50  79 /  60  10   0   0
OCF  60  76  52  80 /  60  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 8 AM Monday to 3 PM EDT Tuesday for
     AMZ470-472-474.

&&

In the hours before

Special weather statement, Apr 21, 2:44 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT Sun Apr 21 2024

GAZ162-163-212030-
Clinch GA-Echols GA-
344 PM EDT Sun Apr 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ECHOLS AND CLINCH
COUNTIES THROUGH 430 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Valdosta, moving east at 50 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homerville, Argyle, Du Pont, and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3081 8310 3083 8310 3083 8309 3085 8309
      3085 8301 3086 8301 3087 8297 3105 8297
      3114 8265 3102 8259 3100 8256 3080 8250
      3073 8313 3080 8313
TIME...MOT...LOC 1943Z 256DEG 42KT 3083 8318

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Apr 21, 3:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT Sun Apr 21 2024

FLZ021-120-220-212115-
Western Hamilton FL-Eastern Hamilton FL-Suwannee FL-
431 PM EDT Sun Apr 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SUWANNEE AND HAMILTON
COUNTIES THROUGH 515 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Springs, or 7 miles west of Suwannee River State Park, moving
east at 45 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, White Springs, Suwannee Springs, Suwannee River State Park,
Belmont, Blue Springs, and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3054 8325 3062 8303 3060 8277 3036 8267
      3035 8269 3034 8268 3033 8271 3033 8276
      3030 8323 3031 8321 3035 8321 3035 8319
      3038 8319 3039 8317 3041 8318 3042 8322
      3046 8322 3047 8324
TIME...MOT...LOC 2031Z 259DEG 38KT 3042 8329

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB

The radar

The Jacksonville radar (KJAX), 80 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glynn

When
April 21, 4:15 PM EST
Where
Glynn County, 0.59 mi E of Brunswick
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
31.180, -81.490

A tree was blown down near the intersection of Kelwin Avenue and 4th Street in Brunswick GA. The time of damage was based on radar. The cost of damage was unknown but it was estimated for inclusion of the event in Storm Data. A wind gust of 38 mph was measured from the nearest observation site of 38 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169033.